Alabama, 2003

Hail in Alabama, May 3, 2003

May 3, 2003 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 2, 9:05 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, May 2, 9:05 PM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1005 PM CDT FRI MAY 02 2003

WILD NIGHT ACROSS THE AREA TONIGHT.  GREAT INSTABILITY ACROSS THE
AREA THIS AFTERNOON WITH THE COMBINATION OF A SHORT WAVE.  ONCE
STUFF GOT KICKED OFF IT JUST ROLLED.

TORNADO WATCH 214 HAS BEEN ALLOWED TO EXPIRE.  STILL WATCHING SOME
STORMS ACROSS THE SOUTHERN PART OF THE AREA...BUT DON/T EXPECT
ANYTHING SEVERE.  WILL CONTINUE TO MONITOR UNTIL EVERYTHING IS OUT
OF THE AREA.

UPDATED ZONES ALREADY...AND WILL NEED TO DO THEM AGAIN BEFORE
MIDNIGHT.  WILL LEAVE SCATTERED ACROSS THE SOUTHERN PART AND A TIER
OF ISOLATED ABOVE.  WHEN THE WEATHER LEAVES WILL UPDATE AGAIN.

.BHM...NONE.
Hazardous weather outlook, May 2, 11:43 AM CST, 12 hours 24 minutes before
ALZ011>015-017>050-022100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1243 PM CDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE
AGAIN THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT.  SOME OF
THESE WILL LIKELY BECOME SEVERE...WITH DAMAGING WINDS AND HAIL
BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER THE WEEKEND
DURING THE AFTERNOON AND EVENING HOURS AS THE FRONT BECOMES
STATIONARY ACROSS ALABAMA.

THE BEGINNING OF THE WORK WEEK DOES NOT SHOW MUCH PROMISE EITHER AS A
SERIES OF UPPER-LEVEL DISTURBANCES MOVES OVER US ON MONDAY AND
TUESDAY.  THESE DISTURBANCES WILL BRING BETTER SHOWER AND
THUNDERSTORM CHANCES...WITH THE BEST CHANCE FOR ANY STRONG
STORMS BEING ON TUESDAY.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EVEN THOUGH EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ALERT TO RAPIDLY
CHANGING AFTERNOON AND EVENING CONDITIONS...ACTIVATION OF STORM
SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY NOT BE
REQUIRED THROUGH TONIGHT.

In the hours before

Local storm report, May 2, 7:08 PM CST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
808 PM CDT FRI MAY 02 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0751 PM    FIVE POINTS               AL   WIND DAMAGE
05/02/03   CHAMBERS                       TREES AND POWER LINES
                                          DOWN. FIVE POINTS
                                          VICINITY.
Special weather statement, May 2, 7:52 PM CST, 4 hours 15 minutes before
ALZ022>025-027>050-030300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
852 PM CDT FRI MAY 02 2003

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 214...

  CLAY...GREENE...JEFFERSON...PICKENS...RANDOLPH...
  SHELBY...SUMTER...TALLADEGA...TUSCALOOSA...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 214
WHICH IS IN EFFECT UNTIL 1000 PM...

  AUTAUGA...BARBOUR...BIBB...BULLOCK...CHAMBERS...
  CHILTON...COOSA...DALLAS...ELMORE...HALE...
  LEE...LOWNDES...MACON...MARENGO...MONTGOMERY...
  PERRY...PIKE...RUSSELL...TALLAPOOSA...
Special weather statement, May 2, 8:17 PM CST, 3 hours 50 minutes before
ALZ048-030300-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
917 PM CDT FRI MAY 2 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR RUSSELL COUNTY UNTIL 1000 PM
CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 912 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS MOVING INTO THE NORTHERN PORTION OF THE
COUNTY.  THIS LINE WAS MOVING SOUTHEAST AT 25 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR SEALE
AND FORT MITCHELL THROUGH 1000 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3242 8543 3218 8538 3219 8500 3246 8503
Special weather statement, May 2, 9:05 PM CST, 3 hours 2 minutes before
ALZ050-030330-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1005 PM CDT FRI MAY 2 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR BARBOUR COUNTY UNTIL 1030 PM
CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 1003 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES NORTHWEST OF BATESVILLE...MOVING SOUTHEAST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BATESVILLE THROUGH
1030 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3199 8554 3191 8533 3202 8507 3215 8527
Special weather statement, May 2, 9:11 PM CST, 2 hours 56 minutes before
ALZ040-030345-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1011 PM CDT FRI MAY 2 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR DALLAS COUNTY UNTIL 1045 PM
CDT...

.SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.

AT 1008 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES NORTHWEST OF ORRVILLE...MOVING SOUTHEAST AT 25
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ORRVILLE THROUGH 1045
PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LAT...LON 3241 8749 3225 8735 3215 8695 3237 8691
Special weather statement, May 2, 10:24 PM CST, 1 hour 43 minutes before
ALZ039-030500-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1124 PM CDT FRI MAY 2 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR MARENGO COUNTY UNTIL MIDNIGHT
CDT...

.SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.

AT 1118 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER PROVIDENCE...MOVING SOUTHEAST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PROVIDENCE...
LINDEN...DAYTON...THOMASTON AND MAGNOLIA THROUGH MIDNIGHT CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LAT...LON 3239 8788 3209 8770 3226 8754 3249 8770

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sumter

When
May 3, 12:07 AM CST
Where
Sumter County, Cuba
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.433, -88.383

Pea to penny size hail was reported from near the Mississippi state line to just east of Cuba.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361291.